Alert archive / Wyoming / Wind Chill Warnings in 2022
Wind Chill Warning 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this wind chill warning at Mar 10, 2022, 3:18 AM MST for 4 counties in Wyoming. It was in force for 7 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 10, 2022, 3:18 AM MST (10:18 UTC)
- Expired
- Mar 10, 2022, 10:00 AM MST
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 3:36 AM MST | EXTR WIND CHILL -31 | Vedauwoo, WY | MESONET STATION KVDW VEDAUWOO (WYDOT). |
| Mar 10, 3:36 AM MST | EXTR WIND CHILL -30 | 1 Ene Buford, WY | MESONET STATION WY37 1.1 E BUFORD (WYDOT). |
| Mar 10, 3:53 AM MST | EXTR WIND CHILL -36 | 3 N Douglas, WY | ASOS STATION KDGW DOUGLAS AIRPORT - DGW. |
| Mar 10, 3:53 AM MST | EXTR WIND CHILL -33 | 2 Ne Rawlins, WY | ASOS STATION KRWL 1 ENE RAWLINS. |
| Mar 10, 3:53 AM MST | EXTR WIND CHILL -32 | 4 W Laramie, WY | ASOS STATION KLAR LARAMIE AIRPORT - LAR. |
| Mar 10, 3:55 AM MST | EXTR WIND CHILL -32 | 1 W Saratoga, WY | AWOS STATION KSAA SARATOGA (SHIVELY FIELD) AIRPORT - SAA. |
| Mar 10, 4:12 AM MST | EXTR WIND CHILL -30 | 1 Ese Sinclair, WY | MESONET STATION WY14 1.5 E SINCLAIR (WYDOT). |
| Mar 10, 4:15 AM MST | EXTR WIND CHILL -42 | 2 E Dixon, WY | AWOS STATION KDWX DIXON AIRPORT - DWX. |
| Mar 10, 4:22 AM MST | EXTR WIND CHILL -34 | 3 Nw Elk Mountain, WY | MESONET STATION WY19 2.9 NW ELK MOUNTAIN (WYDOT). |
| Mar 10, 4:26 AM MST | EXTR WIND CHILL -34 | 1 Nnw Whitaker, WY | MESONET STATION KWTR 0.6 NW WHITAKER (WYDOT). |
| Mar 10, 6:15 AM MST | EXTR WIND CHILL -49 | 2 E Dixon, WY | AWOS STATION KDWX DIXON AIRPORT - DWX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107 WWUS45 KCYS 101018 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 318 AM MST Thu Mar 10 2022 WYZ101-104-105-109>111-115-116-101500- /O.UPG.KCYS.WC.Y.0007.000000T0000Z-220310T1500Z/ /O.NEW.KCYS.WC.W.0002.220310T1018Z-220310T1500Z/ Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Laramie Valley-South Laramie Range- Including the cities of Douglas, Glenrock, Bill, Deer Creek, Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Arlington, Elk Mountain, Baggs, Laramie, Bosler, Buford, Pumpkin Vine, and Vedauwoo 318 AM MST Thu Mar 10 2022 ...WIND CHILL WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills. Wind chills as low as 30 below zero. * WHERE...Converse County... Lower Elevations Ferris/Seminoe/Shirley Mountains... Shirley Basin...Central Carbon County...North Snowy Range Foothills...Southwest Carbon County...Laramie Valley...South Laramie Range. * WHEN...Until 8 AM MST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ NEZ002-003-019-095-096-WYZ102-103-106>108-112>114-117>119-101500- /O.CON.KCYS.WC.Y.0007.000000T0000Z-220310T1500Z/ Dawes County-Box Butte County-Scotts Bluff County- Northern Sioux County-Southern Sioux County-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- Including the cities of Chadron, Chadron St Park, Alliance, Hemingford, Scottsbluff, Gering, Harrison, Agate, Lusk, Redbird, Garrett, Esterbrook, Bordeaux, Wheatland, Guernsey, Torrington, Saratoga, Encampment, Centennial, Albany, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 318 AM MST Thu Mar 10 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Southeast Wyoming and Northern Nebraska Panhandle. * WHEN...Until 8 AM MST Thursday. * IMPACTS...Dangerously low wind chills can lead to frostbite in 15 minutes or less if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
2 follow-up statements
889 WWUS45 KCYS 101454 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 754 AM MST Thu Mar 10 2022 WYZ101-104-105-109>111-115-116-101700- /O.EXT.KCYS.WC.W.0002.000000T0000Z-220310T1700Z/ Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Laramie Valley-South Laramie Range- Including the cities of Douglas, Glenrock, Bill, Deer Creek, Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Arlington, Elk Mountain, Baggs, Laramie, Bosler, Buford, Pumpkin Vine, and Vedauwoo 754 AM MST Thu Mar 10 2022 ...WIND CHILL WARNING NOW IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills. Wind chills as low as 30 below zero. * WHERE...Converse County... Lower Elevations Ferris/Seminoe/Shirley Mountains... Shirley Basin...Central Carbon County...North Snowy Range Foothills...Southwest Carbon County...Laramie Valley...South Laramie Range. * WHEN...Until 10 AM MST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ NEZ002-003-019-095-096-WYZ102-103-106>108-112>114-117>119-101700- /O.EXT.KCYS.WC.Y.0007.000000T0000Z-220310T1700Z/ Dawes County-Box Butte County-Scotts Bluff County- Northern Sioux County-Southern Sioux County-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- Including the cities of Chadron, Chadron St Park, Alliance, Hemingford, Scottsbluff, Gering, Harrison, Agate, Lusk, Redbird, Garrett, Esterbrook, Bordeaux, Wheatland, Guernsey, Torrington, Saratoga, Encampment, Centennial, Albany, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 754 AM MST Thu Mar 10 2022 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Southeast Wyoming and Northern Nebraska Panhandle. * WHEN...Until 10 AM MST this morning. * IMPACTS...Dangerously low wind chills can lead to frostbite in 15 minutes or less if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
008 WWUS45 KCYS 101652 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 952 AM MST Thu Mar 10 2022 WYZ101-104-105-109>111-115-116-101800- /O.EXP.KCYS.WC.W.0002.000000T0000Z-220310T1700Z/ Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Laramie Valley-South Laramie Range- Including the cities of Douglas, Glenrock, Bill, Deer Creek, Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Arlington, Elk Mountain, Baggs, Laramie, Bosler, Buford, Pumpkin Vine, and Vedauwoo 952 AM MST Thu Mar 10 2022 ...WIND CHILL WARNING WILL EXPIRE AT 10 AM MST THIS MORNING... Temperatures will continue to gradually warm during the remainder of the day which will allow wind chills to climb to the single digits above zero this afternoon. $$ NEZ002-003-019-095-096-WYZ102-103-106>108-112>114-117>119-101800- /O.EXP.KCYS.WC.Y.0007.000000T0000Z-220310T1700Z/ Dawes County-Box Butte County-Scotts Bluff County- Northern Sioux County-Southern Sioux County-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- Including the cities of Chadron, Chadron St Park, Alliance, Hemingford, Scottsbluff, Gering, Harrison, Agate, Lusk, Redbird, Garrett, Esterbrook, Bordeaux, Wheatland, Guernsey, Torrington, Saratoga, Encampment, Centennial, Albany, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 952 AM MST Thu Mar 10 2022 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM MST THIS MORNING... Temperatures will continue to slowly warm during the remainder of the day which will allow wind chills to climb to the single digits above zero this afternoon. The exception will be in the higher elevations above 7000ft where wind chills may remain in the single digits and teens below zero this afternoon. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill warning went out at Mar 9, 10:40 PM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Mar 9, 10:40 PM MST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MST Wed Mar 9 2022
.UPDATE...
Issued at 900 PM MST Wed Mar 9 2022
Regional radars continue to detect areas of light snow across portions
of southeast WY and the southern NE Panhandle this evening. The snow
will gradually end from north to south late tonight. Additional
accumulations will be less than a half inch. Tweaked overnight low
temperatures and wind chills slightly. Current Wind Chill Advisory
remains on track with lowest wind chills from -20 to -30 degrees.
Updates sent.
&&
.SHORT TERM...(Tonight - Thursday Night)
Issued at 244 PM MST Wed Mar 9 2022
Accumulating snowfall has ended across much of southeast Wyoming &
the western Nebraska Panhandle w/ the best moisture plume becoming
more focused across northern Colorado into this evening. Expect to
see a few lingering snow showers through early Thursday AM, but do
not anticipate much in the way of additional accumulations w/ just
a few tenths of an inch at most. Have cancelled all Winter Weather
Advisories and Winter Storm Warnings early with the main focus now
shifting to potentially dangerous wind chills. 700 mb temperatures
as low as -22 C along w/ some clearing will support overnight lows
around -5 to -10 deg F tonight. A large portion of the area should
see wind chills as low as -25 deg F. Have issued a Wind Chill Adzy
through 15z Thursday w/ the exception of the southern NE Panhandle
given potential for lingering clouds to help keep low temperatures
just a bit "warmer" than areas to the north and west.
.LONG TERM...(Friday - Wednesday)
Issued at 420 AM MST Wed Mar 9 2022
Overview: The winter weather comes to an Friday with Friday being
the last cold day in the extended forecast period. The main concern
in the long term forecast period will be strong gusty winds across
the wind prone areas, south Laramie Range and foothills and areas
east of the Laramie Range. Confidence continues to increase for the
development of strong winds Saturday morning and continuing into
Sunday. Edits were made to this forecast package to account for the
likelihood of strong winds. The window of greatest concern will be
from midnight Saturday through 5 am MST Sunday. Additionally, the
blanket of fresh snow that fell across much of the area, as part of
the winter storm, may create widespread areas of blowing snow with
intermittent ground blizzard conditions possible.
Weather Highlights:
1) Strong wind event looks more probable over the weekend. High
winds are likely across the wind prone areas with elevated winds
across the south Laramie Range and areas east of the Laramie Range.
Wind highlight issuance probable, with increasing confidence.
2) Blowing snow/ground blizzard concerns will accompany the expected
strong gusty winds. Areas of greatest concern will be within the
wind prone areas, where the strongest wind coupled with loose snow
may create instances of ground blizzard conditions. Elsewhere,
blowing snow can be expected Saturday afternoon as the winds across
much of SE WY increase.
Discussion: Overall, no significant changes regarding the upcoming
high wind event this weekend. Both in-house and deterministic
models are continuing to show ingredients are coming together for a
24-36hr period of strong winds across the wind prone areas. The CAG-
CPR gradients remain elevated in the 80/60m range respectively.
Slight increases are noted during the time of predicted peak
intensity with the latest outputs showing a CAG-CPR gradient of
89/67m. The H7 wind forecast has remained fairly unchanged with
most model outputs showing 750-700mb between 55-60kts throughout the
day on Saturday. The biggest change in the wind forecast was to
increase the wind gusts for areas east of the Laramie Range, to
include Cheyenne, after taking a look at how the HI-RES models are
depicting the overall setup. HI-RES models are noting a more
pronounced breaking mountain wave pattern that coincides with those
peak H7 winds around 60kts. There is an increasing possibility that
wind highlights may be needed for locations east of the Laramie
Range for Saturday.
While the wind forecast remains on track with increasing confidence,
the snow pack will be the wild card when it comes to addressing
blowing snow and potential ground blizzard concerns. Initially, we
will see how much snow has fallen and track the precedent conditions
leading up the high winds to determine the threat level for blowing
snow and/or potential ground blizzards. May introduce ground blizzard
wording in any potential high wind highlights that may need to be
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 1040 PM MST Wed Mar 9 2022
Light snow with MVFR CIG/IFR VIS will continue until 08Z at KCYS,
followed by a brief period of IFR CIG/MVFR VIS. MVFR CIG/VIS will
occur at KSNY between 08Z and 15Z, then MVFR CIG lingers through
21Z. VFR CIGS will prevail elsewhere. Surface winds will be light
and variable overnight, becoming westerly 8-15 kt Thursday.
&&
.FIRE WEATHER...
Issued at 420 AM MST Wed Mar 9 2022
Minimal fire weather concerns over the next several days due to well
below normal temperatures and widespread snowfall.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 8 AM MST Thursday for WYZ101>119.
NE...Wind Chill Advisory until 8 AM MST Thursday for NEZ002-003-019-
095-096.
&&
UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...AW
AVIATION...MAJ
FIRE WEATHER...MNHazardous weather outlook, Mar 9, 4:26 AM MST, 22 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 426 AM MST Wed Mar 9 2022 NEZ002-003-019-021-095-096-WYZ101-102-104-109-111-113-115-101130- Dawes County-Box Butte County-Scotts Bluff County-Morrill County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- Ferris/Seminoe/Shirley Mountains-Central Carbon County- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley- 426 AM MST Wed Mar 9 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Light snowfall is expected to taper off through the day today. Very cold temperatures and wind chills expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Very cold temperatures and wind chills continue through Friday morning. Increasing chances for strong winds this weekend. .Spotter information statement... Spotters are encouraged to report snow totals to the National Weather Service. NEZ020-054-055-WYZ103-105>108-110-112-114-116>119-101130- Banner County-Kimball County-Cheyenne County-North Laramie Range- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-North Snowy Range Foothills- Sierra Madre Range-Snowy Range-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 426 AM MST Wed Mar 9 2022 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Moderate snowfall is expected to decline in intensity through the day, with light snow lingering until Thursday morning. Very cold temperatures and wind chills expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Very cold temperatures and wind chills continue through Friday morning. Increasing chances for strong winds this weekend. .Spotter information statement... Spotters are encouraged to report snow totals to the National Weather Service.
In the hours before
Local storm report, Mar 9, 11:28 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1128 PM MST WED MAR 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY SNOW 2 SE YELLOW PINE CAMPGR 41.23N 105.38W
03/09/2022 E8.0 INCH ALBANY WY PARK/FOREST SRVC
CROW CREEK SNOTEL IN THE LARAMIE RANGE. ELEVATION 8330
FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 20 TO 1. 6 INCHES REACHED AT 8AM.
0200 PM HEAVY SNOW 1 SSW WINDY PEAK 42.28N 105.58W
03/09/2022 E14.0 INCH ALBANY WY PARK/FOREST SRVC
WINDY PEAK SNOTEL IN THE LARAMIE RANGE. ELEVATION 7900
FEET. SNOW WATER EQUIVALENT IS 0.7 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 20 TO 1. 12 INCHES REACHED AT 10AM.
&&
MNThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 3:22 AM MST | High Wind Watch | CYS | Albany, Carbon | 12 hr |
| Mar 10, 3:22 PM MST | High Wind Watch | CYS | Albany, Laramie, Platte | 10 hr |
| Mar 10, 3:22 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 53 hr |
| Mar 10, 3:31 PM MST | Wind Chill Advisory | CYS | Albany, Carbon, Converse, Laramie, Platte | 16 hr |
Nearby
Wind Chill Warnings in Wyoming, 2022Every wind chill warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.